Aloprim May Be Associated With Stevens Johnson Syndrome
Aloprim May Be Associated With Stevens Johnson SyndromeSep 20, 2016
Aloprim Associated with Stevens Johnson Syndrome Impacts the Skin
Aloprim (allopurinol) has been added to the list of medications that may be potentially associated with Stevens Johnson Syndrome (SJS), a significantly serious disease that impacts the skin and mucous membranes, including the eyes.
Aloprim is generally administered intravenously by the physicians to treat chemotherapy-induced hyperuricemia (high uric acid in the blood) and hyperuricosuria (high uric acid in the urine), caused by the dissolution of uric acid crystals in the kidneys or urinary bladder. Aloprim is also prescribed for the treatment of hypertension and gout.
Stevens Johnson Syndrome is a severe sensitivity reaction that may be caused by a number of drugs and leaves the patient with blistering of mucous membranes, especially of the mouth, eyes, and genitals, as well as patchy rashes that cause skin peeling. The condition may spread to internal organs and may cause serious scarring and even blindness; SJS patients report sometimes feeling as if their skin is being burned from the inside. Sadly When over 30 percent of the body is impacted, the condition becomes toxic epidermal necrolysis (TEN). Both SJS and TEN may be deadly and often require intensive care or hospital burn unit treatment.
Sadly, not all SJS and TEN sufferers survive, and those who do are often left with permanent injuries, such as vision problems, difficulty eating, and scarring. SJS may also cause large areas of the skin to blister and peel, which leads to open sores and infection. TEN causes large areas of the skin to detach from the body, which may lead to lesions developing in the mucous membranes. Symptoms of both may include blisters on the skin and the mucous membranes of the mouth, nose, eyes, and genitals; facial swelling; flu-like symptoms, including fever, sore throat, cough, and burning eyes; hives; open sores; serious skin shedding and sloughing; skin pain; skin rash that is often red or purple and that occurs within hours to days; and tongue swelling.
(JAMA) found Individuals who suffered from an episode of SJS
A study published in the Journal of the American Medical Association (JAMA) found that individuals who have suffered from an episode of SJS or TEN are significantly likelier to experience a second episode. Unfortunately, there is no test to determine if a patient is likely to suffer from SJS/TEN.
Another study published in the American Journal of Medicine found that patients may be at an increased risk of developing an Aloprim SJS rash. The researchers evaluated patient charts from the Vancouver General Hospital involving patients admitted due to SJS/TEN over one decade. The researchers analyzed potential SJS triggers and the results identified generic Aloprim as the single most common medication, being responsible for 20 percent of SJS and TEN cases. The researchers also noted that patients of Chinese descent revealed the greatest susceptibility to Aloprim SJS with a mortality rate of 47 percent when compared to Caucasian patients who showed a 14 percent likelihood of Aloprim SJS rash death.
Other studies reveal an increased risk of development of an Aloprim SJS rash. One study published in the Journal of the American Academy of Dermatology in January 2008 found Aloprim was the most commonly named medication in SJS/TEN cases in Europe and Israel, totaling 18 percent of the cases.